Not All Healthy Food Is Good for HIV Therapy

Changing to a healthier lifestyle has long been promoted in the realm of HIV therapy as an effective method of improving the results of the therapy. However, it has been found that some foods can have a detrimental effect on the treatment process. This is due to the supplementary side effects of the foods.

One food and supplement which has been pinpointed as having a detrimental effect on HIV anti-retroviral treatment is garlic. Studies have found that the use of a garlic supplement in conjunction with the use of an anti-retroviral medication known as saquinavir reduced the concentration of the medication in the blood stream by approximately 50%. The conclusion of this study was that any patient receiving anti-retroviral medication should be cautious about making use of a garlic supplement. For more information on hiv insurance, go to http://www.alllifeinsurance.co.za

The study made use of nine HIV negative volunteers and gave them doses of saquinavir, one of the more commonly used protease inhibitors in HIV therapy, for three days. This was to establish a baseline level by means of blood tests. The volunteers were then provided with garlic tablets, in addition to the saquinavir, twice a day for three weeks. At the end of this period blood tests were once again conducted and it was found that the concentration of saquinavir had decreased by over 50% on average across the sample. Blood tests after a period of ten days without garlic supplements showed that the saquinavir concentrations were still 35% lower than the baseline concentrations which indicated that the garlic supplements had a long lasting effect on the concentration of saquinavir in the blood stream.

This research is important as garlic is often used as a supplement for reducing cholesterol levels in patients whose cholesterol has risen as a result of anti-retroviral medication. The exact interaction between the garlic supplement and protease inhibitors such as saquinavir is unclear at this point however and additional research is required. An earlier study showed an potentially dangerous interaction between St. John’s Wort and indinavir. When viewed alongside each other, these two studies have indicated that extensive research is required into the various interactions between the different anti-retroviral medications and the natural supplements which many physicians and individuals use to attempt to reduce some of the side effects of the medication.

Many individuals turn to natural supplements without any thought as to how these supplements may interact with medications that they are taking, medications which are often used for the treatment of life threatening conditions. It is imperative that people are made more aware of how these medications and supplements can interact and interfere with one another. Some of the interactions can be dangerous and some may even threaten the lives of the individual taking the combination. If at any point you are considering taking a natural supplement in conjunction with any medication ensure that you consult with your physician prior to starting the supplement. If any negative interactions are known then your physician should be aware of them and the combination should be avoided.

Advertisements

, ,

  1. Leave a comment

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: